Answer: B

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare acute dermatologic emergency.1 DRESS differs from other adverse drug reactions in its idiosyncratic presentation, time of onset in relation to the offending agent, mortality rate, systemic organ involvement, and characteristic laboratory derangements.

With the development of novel pharmaceutical agents, such as phenytoin in the 1930s, came reports of new cutaneous and systemic reactions.2  Clinicians began recognizing a constellation of symptoms, including lymphadenopathy, fever, eosinophilia, and rash, emerging several weeks after initiation of a drug from a few


Continue Reading

specific classes.1  Many names have been used to describe this drug-related syndrome, including anticonvulsant hypersensitivity syndrome, phenytoin/Dilantin syndrome, and drug-induced delayed multiorgan hypersensitivity syndrome.2  In 1996, Bocquet et al proposed the term “Drug Rash with Eosinophilia and Systemic Symptoms”; the R was later changed to “Reaction” to reflect the heterogeneity of possible skin manifestations.3

The true incidence of DRESS syndrome is not well known, but it is estimated to occur in between 1 in 1000 and 1 in 10,000 new drug exposures; the mortality associated with the syndrome ranges from 10% to 20%.4 The reaction can occur in both adults and children.3

The precise pathogenesis of DRESS remains uncertain, but several contributory mechanisms have been hypothesized. Because the most common offending drugs implicated in DRESS are anticonvulsants, the suboptimal functioning of the epoxide hydroxylase enzyme (part of the cytochrome P450 system) is a likely contributor in some patients. Epoxide hydroxylase normally detoxifies the metabolites of aromatic amine anticonvulsant drugs such as carbamazepine, phenytoin, and phenobarbital in the liver.2,5 Deficiency or defects of epoxide hydroxylase metabolism results in an accumulation of toxic intermediates, such as arene oxides, which activate T cells to trigger a systemic immune response or cause direct cytotoxicity.5 Because these intermediates bind to human leukocyte antigens (HLAs) to mediate many effects, certain HLA subtypes likely carry a genetic predisposition to developing DRESS.2,5,6 In most DRESS patients, there is also a rise in titers for several human herpesviruses several weeks after rash onset; therefore, viral reactivation is likely a primary or exacerbating factor in the pathogenesis of DRESS,1,7

The most commonly implicated drugs in the development of DRESS syndrome include aromatic anticonvulsants, sulfonamides, dapsone, and allopurinol.4 Although DRESS is largely mediated by a hyperactive immune system, immunosuppression paradoxically has been shown to confer increased risk for development.4 Cases tend to cluster within families, and many cases have been reported among Black patients and patients of East Asian ancestry.4,8  This presumably is due to the inherited nature of genes encoding drug detoxification enzymes (CYP450) and HLA alleles.

DRESS syndrome typically presents as a febrile rash with eosinophilia and lymphadenopathy.1 The earliest phase of DRESS may appear similar to a morbilliform drug reaction.9 The cutaneous eruption is highly variable, usually consisting of erythematous maculopapular lesions; however, other features such as vesicles, bullae, purpura, targetoid lesions, and facial edema can be seen.2  Mucosal lesions are present in many cases.4 Visceral organ involvement is the major cause of mortality; hepatitis is the most common cause, but myocarditis, pericarditis, nephritis, pneumonitis, and colitis are also possible manifestations.2,3

DRESS has a characteristic long latency period of 2 to 8 weeks after initiation of the culprit drug and a prolonged symptomatic period after drug withdrawal.2,4,10 Laboratory workup often will find elevated aminotransferase levels, eosinophilia, leukocytosis, and atypical lymphocytes on blood smear. The histopathologic findings are nonspecific; interface dermatitis is seen in nearly all patients, and other frequent findings include superficial perivascular lymphocytic infiltrates, erythrocyte extravasation, and spongiosis.11-13 In a minority of cases, eosinophils may be seen on histology.13

Conditions that should be considered in the differential diagnosis for DRESS syndrome include other adverse drug reactions (morbilliform drug eruption, Stevens-Johnson syndrome/ toxic epidermal necrolysis [SJS/TEN]), viral eruptions (Epstein-Barr virus [EBV], cytomegalovirus [CMV]), and vasculitis [Kawasaki disease]).14,15 DRESS can be distinguished from these other conditions by its delayed onset after drug initiation (particularly when the drug is known to be associated with DRESS), eosinophilia, and internal organ involvement.

Click to the next page for Case 2.